Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

March 11, 2021Erie County, Orleans County, New York

NWS Buffalo, NY issued this special weather statement at Mar 11, 2021, 8:16 PM EST for Erie County, Orleans County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2021, 8:16 PM EST (01:16 UTC)
Expired
Mar 11, 2021, 9:15 PM EST
In force
59 min
Issued by
NWS Buffalo, NY

Counties Erie County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 6 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 534 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
534 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS81 KBUF 120116
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
816 PM EST Thu Mar 11 2021

NYZ001-002-010-011-085-120215-
Southern Erie-Orleans-Genesee-Niagara-Northern Erie-
816 PM EST Thu Mar 11 2021

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE... 
NIAGARA...ORLEANS AND NORTHWESTERN GENESEE COUNTIES...

At 814 PM EST, radar indicated developing thunderstorms along a line 
extending from near Newfane to 20 miles northwest of Angola on the 
Lake. Movement was east at 30 mph.

Winds in excess of 40 mph and brief heavy downpours are possible 
with these storms.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lockport, Lackawanna, Kenmore, Depew, Amherst, Tonawanda, Lancaster,
Hamburg, Medina, Albion, Williamsville, Grand Island, Elma, Newfane
and Pendleton.

This includes Interstate 90 between exits 57 and 48A.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4276 7898 4280 7892 4284 7893 4291 7890
      4295 7892 4296 7896 4300 7902 4306 7900
      4308 7906 4335 7860 4334 7799 4331 7799
      4268 7876 4272 7909
TIME...MOT...LOC 0114Z 274DEG 27KT 4328 7862 4283 7940 
$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 11, 7:35 PM EST, 41 minutes earlier.

Area forecast discussion, Mar 11, 7:35 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
735 PM EST Thu Mar 11 2021

.SYNOPSIS...
The unseasonably warm day we had earlier is in the process of giving
way to a sharp cooldown as cold front moves through this evening.
The front will pass through tonight with a period of showers and
possible rumble of thunder early, bringing an end to our preview of
Spring. It will be much cooler on Friday with a return to late
winter temperatures for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
...Cold front moving through this evening with still a small
chance of a rumble of thunder...

Earlier line of convection has weakened *considerably* with ECCC
dropping all warnings upstream of WNY. Still will keep slight
chance of rumble of thunder as showers finally move across
Niagara Frontier and along the Lake Ontario shore next few
hours. Have adjusted forecast to delay the higher pops compared
to earlier forecast. Gusty winds perhaps of 30-40 mph could
occur with these showers. However, mixing potential has
decreased as low-levels have become quite stable since late
afternoon update, especially Niagara Falls to Metro Buffalo as
once winds shifted ever so more westerly off Lake Erie, temps
tumbled from 68F at 5 PM to 55F by 6 PM at KBUF with similar
fall at KIAG. Cooling has spread over inland portions of Niagara
and Erie counties now. Temps still in the lower 60s elsehwere,
except in the Southern Tier where they have dropped into the 50s
as well.

Still appears that nose of approaching mid-level jet intersecting
these lingering showers suggests that the convection may at least
loosely hold together as it moves through WNY and along the south
shore of Lake Ontario through late this evening. Primary change to
earlier update was to slow down pops based on current radar trends.
Primary cold front moving through London Ontario currently will push
through our area late evening and early overnight with temps in most
areas by daybreak Friday down to the mid 30s.

Weak high pressure will support fair dry weather on Friday...but it
will be notably cooler with max temps ranging from the low to mid
50s across parts of the Finger Lakes to the lower 40s on the Tug
Hill.

A back door cold front will slip south across the region Friday
night. While this may promote a shower or two across the Eastern
Lake Ontario region...the night should be pcpn free.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Clouds will clear out Friday morning, providing for increased
sunshine through the early afternoon behind the earlier passing
front. An approaching cold front from the NW will start to increase
clouds later in the afternoon. Temperatures will be cooler than the
previous two days, but still above normal with most locations in the
upper 40s to mid 50s south of Lake Ontario. Temperatures in the
upper 30s to mid 40s are expected for the North Country.

Another cold front will track southeast across the region Friday
afternoon and early evening. A few rain and snow showers will be
possible with the passing front. The best chance of precip will be
located over the North Country where closer proximity to the trough
over SE Canada and N New England will have a bit more favorable
chances for precip. With a NW flow over the lakes, and 850H temps
dropping to the -10 to -15C range by late evening, some lake snow
showers will be possible. The combination of limited synoptic
moisture, increased ridging through the night, and 850H temps slowly
warming after Midnight, will all limit the lake response Friday
night. The best chance for lake snow showers will be southeast of
Lake Ontario where the longer lake fetch may help increase the
potential to muster up a lake response. Areas southeast of Lake
Ontario where the best potential is for lake snows may get a few
tenths of an inch. Temperatures behind this second cold front will
bottom out around the low to mid 20s for areas south of Lake
Ontario, and in the mid to upper teens for the North Country.

Saturday, any lake response should dissipate by sunrise on Saturday
morning as high pressure moves over the region. Temps will be in the
mid 30s to low 40s south of Lake Ontario, and in the mid 20s to low
30s for the North Country.

Saturday night and Sunday, a broad trough will track southeast from
near Hudson Bay to the coast of New England from Saturday evening
through Sunday evening. As this trough tracks southeast, POPs will
increase some across the region Saturday night into Sunday morning,
with the best chance for precip expected to be over the North
Country, where again proximity to the trough will lead to slightly
better chances compared to the rest of the area. The trough and cold
front that crosses the area will be lacking much synoptic moisture,
so precip should be light. The best chance for precip will be from
around sunrise through the late morning as the front crosses the
area. Behind the passing cold front, an area of high pressure will
track southeast toward the area. Low temps on Saturday night will be
in the mid to upper 20s, with a few upper teens to low 20s possible
for the North Country. Highs on Sunday will be in the upper 30s to
low 40s south of Lake Ontario, and in the upper 20s to low 30s for
the North Country.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
An upper level ridge over the region Tuesday morning will move into
New England by Tuesday night. A large closed low will move into the
Great Lakes region during this time. Strong support for large scale
ascent and moisture advection will likely result in precipitation
moving into the eastern Great Lakes Tuesday and Tuesday night. At
this time, due to the uncertainty in the track of the surface low
and temperatures, rain or snow showers are possible. Dry, northwest
flow will move into the region Wednesday and Wednesday night. Mostly
dry conditions expected however upslope flow may result in rain or
snow showers. At this time, temperatures are not cold enough for a
lake response. High pressure will reside across the region into
Thursday. A strong area of low pressure may develop across the
southern states and move towards the Mid-Atlantic region Thursday-
Thursday night.

High temperatures will average in the 40s Tuesday through Thursday.
Low temperatures will average in the upper 20s to low 30s.
Temperatures will be near normal during this period.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Batch of showers and maybe a rumble of thunder will ease across the
Niagara Frontier to the Genesee Valley through late this evening.
Showers will reach KART late this evening and if showers occur at
JHW will also be late this evening through around midnight. All
areas will be clear of any rain after midnight. Main issue rest of
this evening though will be LLWS at KBUF/KIAG and KROC and late this
evening at KART. CIGS with the showers may drop to MVFR briefly, but
now looks like majority of time will be VFR.

Clearing skies will be found in the wake of the front overnight with
weak high pressure supporting fair VFR weather on Friday.

Outlook...

Saturday through Monday...VFR.
Tuesday...Mainly VFR with just the chance of showers.

&&

.MARINE...
Moderate southwest breezes support marginal Small Craft conditions
on Lake Erie rest of the evening. Small Craft Advisories continue on
all of Lake Ontario waters into Friday with gusty southwest to west
winds and also higher waves.

&&

.HYDROLOGY...
A limited flood risk will continue to develop through Friday
morning as near record warmth and higher dewpoints will accelerate
the snowmelt process.

While there is little to no snow left across lower elevations,
the headwater areas in the higher terrain south and east of Buffalo
still have significant snowpack and associated snow water
equivalent. This risk will be aggrevated by a forecast basin
average of a quarter inch of rain later this afternoon and
tonight.

Based on a survey completed on Wednesday, across western New
York there is still 4-12 inches of snow depth across the higher
terrain east of Lake Erie, with 2 to as much as 4 inches of water
equivalent.

The latest field report indicates that all of the ice on the
Buffalo area creeks flushed out last night and through the
overnight hours. This has ended the risk of flooding from ice
jams, HOWEVER runoff from the combination of ongoing snowmelt and
rain tonight may bring the Buffalo Creeks to near flood stage late
tonight and early Friday morning.

Therefore, will maintain the Flood Watch for Erie County through
Friday morning, but it seems that the risk for flooding is trending
lower. But it is important to note that this is only for a very
small portion of the total watch area.

East of Lake Ontario snow depths of 2-3 feet remain across the Tug
Hill Plateau and western Adirondacks, with snow water equivalent
of 5-8 inches, which is near normal for early March.

Snowmelt for that region will increase through Friday morning,
resulting in rises along all the creeks and rivers that drain
the higher terrain. Water levels will also rise along the Black
River, but this is a fairly slow responding river, so the
highest levels will not occur until over the weekend into early
next week along the middle and lower stretches of the Black
River. Overall, the lack of significant rainfall will likely
keep rivers below flood stage.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Friday morning for NYZ010-085.
MARINE...Small Craft Advisory until 10 PM EST this evening for LEZ020-
         040-041.
         Small Craft Advisory until 10 PM EST this evening for
         LOZ030.
         Small Craft Advisory until 1 PM EST Friday for LOZ043>045.
         Small Craft Advisory until 4 AM EST Friday for LOZ042.

&&

SYNOPSIS...JLA/TMA
NEAR TERM...JLA/RSH
SHORT TERM...SW
LONG TERM...HSK
AVIATION...JLA/RSH
MARINE...JLA
HYDROLOGY...JLA/RSH/TMA
Hazardous weather outlook, Mar 11, 4:23 AM EST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
423 AM EST Thu Mar 11 2021

NYZ010-085-120930-
Northern Erie-Southern Erie-
423 AM EST Thu Mar 11 2021

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-120930-
Wyoming-Chautauqua-Cattaraugus-
423 AM EST Thu Mar 11 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

A significantly warm weather pattern will continue through Friday
morning resulting in increased run-off due to snow melt. This will
cause rising water levels on creeks and rivers that drain the higher
terrain east of Lake Erie. Rainfall of 0.25 to 0.50 inch will also
contribute to some runoff. Most rivers are expected to remain below
flood stage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-011-013-014-021-120930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Livingston-
Ontario-Allegany-
423 AM EST Thu Mar 11 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-120930-
Oswego-Jefferson-Lewis-
423 AM EST Thu Mar 11 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

A significantly warm weather pattern will continue through Friday
morning resulting in increased run-off due to snow melt. This will
cause rising water levels on creeks and rivers that drain the higher
terrain of the Tug Hill Plateau and western Adirondacks. Rainfall of
0.25 to 0.50 inch will also contribute to some runoff. Most rivers
are expected to remain below flood stage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-120930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
423 AM EST Thu Mar 11 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-120930-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
423 AM EST Thu Mar 11 2021

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Mar 11, 8:16 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
816 PM EST Thu Mar 11 2021

NYZ001-002-010-011-085-120215-
Southern Erie-Orleans-Genesee-Niagara-Northern Erie-
816 PM EST Thu Mar 11 2021

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
NIAGARA...ORLEANS AND NORTHWESTERN GENESEE COUNTIES...

At 814 PM EST, radar indicated developing thunderstorms along a line
extending from near Newfane to 20 miles northwest of Angola on the
Lake. Movement was east at 30 mph.

Winds in excess of 40 mph and brief heavy downpours are possible
with these storms.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lockport, Lackawanna, Kenmore, Depew, Amherst, Tonawanda, Lancaster,
Hamburg, Medina, Albion, Williamsville, Grand Island, Elma, Newfane
and Pendleton.

This includes Interstate 90 between exits 57 and 48A.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4276 7898 4280 7892 4284 7893 4291 7890
      4295 7892 4296 7896 4300 7902 4306 7900
      4308 7906 4335 7860 4334 7799 4331 7799
      4268 7876 4272 7909
TIME...MOT...LOC 0114Z 274DEG 27KT 4328 7862 4283 7940

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 8:49 PM ESTSpecial Weather StatementBUFErie, Genesee, Monroe56 min
Mar 11, 9:30 PM ESTSpecial Weather StatementBUFLivingston, Ontario, Wayne60 min
Mar 11, 9:39 PM ESTSpecial Weather StatementBUFCattaraugus, Chautauqua, Wyoming66 min
Mar 11, 10:31 PM ESTSpecial Weather StatementBUFLivingston, Ontario44 min
Mar 12, 4:05 AM ESTSmall Craft AdvisoryBUF3 days

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.